Colorado, 2006Tornado and Hail in Colorado, May 31, 2006
May 31, 2006 · NWS BOU · 11 events in 6 counties and zones
10 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 1:43 PM MST, 22 minutes earlier.
Area forecast discussion, May 31, 1:43 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT WED MAY 31 2006
.SHORT TERM DISCUSSION...FOR THE REST OF THIS AFTN AND EVENING...THE
TAIL END OF AN UPPER TROF AXIS ASSOCIATED WITH A SHORT WAVE MOVING
INTO WRN SOUTH DAKOTA...WILL MAKES ITS WAY THROUGH THE NERN PLAINS.
THE NAM/GFS BOTH THOSE UPWARD QG OMEGA AT ALL LEVELS THROUGH 06Z
BEFORE SUBSIDENCE DVLPS. THE GFS IS SLOER THAN THE NAM. IN ANY
EVENT...THE STORMS WILL BE AIDED BY SOME WEAK DYNAMICS AS WELL. THE
INTERACTIVE SOUNDINGS YIELDED CAPES IN THE 1000-1500 J/KG WITH
SUFFICIENT SHEAR TO PRODUCE LARGE HAIL AND ISOLD TORNADOES. SHOULD
SEE STORMS ALONG THE NRN BDR TRACK TO SOUTHEAST ONCE THE MID AND
UPPER LEVEL WINDS BECOME MORE NWLY. PCPN OVER PARTS OF THE ERN
PLAINNS MAY HANG ON PAST MIDNIGHT...SO WILL KEEP SLGT CHC THERE
LATE. FOR TUESDAY...UPPER RDG WILL BE OVER COLORADO WITH ENUF MSTR
TRAPPED UNDER THE RIDGE TO WARRANT SLGT CHC OF THUNDERSTORMS. WILL
HEDGE THINGS MORE TOWARDS THE SRN HALF OF THE CWFA. INTERACTIVE
SOUDING SHOW CAPES AROUND 1000 J/KG WITH ANOTHER DENVER CYCLONE
PRESENT. COVERAGE OF STORMS HOWEVER WILL BE LOWER AND THIS ALREADY
REFLECTED IN THE GRIDS. NO BIG CHANGES TO THE TEMPERATURE ATTM.
.LONG TERM DISCUSSION...THU NGT-SAT...AN UPR RDG WILL BUILD OVER
THE CNTRL RCKYS THRU PRD. THE SUBSIDENCE WILL STABILIZE THE AIR
MASS. HWVR WILL KEEP A SLGT CHC OF TSTMS IN MTNS AND PALMER DVD
TO S AND SW OF METRO DEN ON THU EVE DUE TO LINGERING INSTABILITY
OVR THE HIR TRRN. WITH GUD WRMG ALF TEMPS WILL CONT TO INCREASE
EACH DAY WITH MAX TEMPS WRMG TO NR A RECORD AT DEN ON SAT. WILL
GENLY GO A SMIDGEN WARMER THAN MOS TEMP GDNC VALUES.
IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS
THRU PRD. AMS WILL BE GENLY WARM...DRY AND STBL...ALTHO DEEP LYR
MEAN CIRC INDICATES SUM EARLY MONSOONAL MSTR FM MEX WRAPPING ARND
UPR LO BY THE MIDDLE OF NEXT WK. WILL TAKE A WAIT AND SEE APPRCH
TO THIS PSBL DVLPMNT AND NOT ADD ANY PCPN TO CURRENT FCST ATTM.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
COOPER/GARD...WFO BOULDER
Hazardous weather outlook, May 31, 9:40 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT WED MAY 31 2006
COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT RANGE AND ADJACENT PLAINS THIS AFTERNOON AND EARLY
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE
MAIN THREAT. ENOUGH SHEAR WILL BE PRESENT IN THE ATMOSPHERE FOR AN
ISOLATED TORNADO OR TWO AS WELL.
ABUNDANT MOISTURE MOVED INTO AREAS ALONG AND EAST OF THE FRONT RANGE
DURING THE NIGHT. LINGERING CLOUDINESS IN THE MORNING WILL DELAY
SOLAR HEATING SOMEWHAT IN THESE AREAS...HOWEVER THE MOUNTAINS WILL
SEE ENOUGH SUNSHINE DURING THE MORNING HOURS TO BEGIN GENERATING
THUNDERSTORMS BY THE NOON HOUR. THESE STORMS WILL THEN DRIFT OFF TO
THE EAST THROUGHOUT THE AFTERNOON AND EVENING.
THE BEST POTENTIAL FOR SEVERE WEATHER WILL EXIST EAST AND SOUTH OF
THE DENVER METRO AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS MAINLY ALONG AND NEAR THE EASTERN SLOPES OF THE
MOUNTAINS ON THURSDAY AND FRIDAY. A FEW OF THE STORMS MAY SPREAD
OVER THE PLAINS ON THURSDAY.
NO THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.
COOPER/GARD...WFO BOULDER
Hail, Weld
- When
- May 31, 2:05 PM MST
- Where
- Weld County, 15 mi E of Rockport
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.900, -104.500
Golfball size hail caused extensive crop and roof damage. Large tree limbs were downed and some car windshields broken.
Hail, Weld
- When
- May 31, 2:14 PM MST
- Where
- Weld County, 4 mi NW of Grover
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.900, -104.267
Hail, Elbert
- When
- May 31, 2:25 PM MST
- Where
- Elbert County, 1 mi W of Agate
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -103.967
Hail, Elbert
- When
- May 31, 2:37 PM MST
- Where
- Elbert County, 5 mi N of Agate
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.533, -103.950
Tornado, Weld
- When
- May 31, 3:32 PM MST
- Where
- Weld County, 6 mi NW of Buckingham
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.683, -104.050
A small tornado touched down but did no damage.
Hail, Morgan
- When
- May 31, 3:32 PM MST
- Where
- Morgan County, 13 mi N of Ft Morgan
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.433, -103.800
Hail, Lincoln
- When
- May 31, 3:42 PM MST
- Where
- Lincoln County, Genoa
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.283, -103.500
Hail, Morgan
- When
- May 31, 4:19 PM MST
- Where
- Morgan County, Brush
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -103.617
Hail, Weld
- When
- May 31, 5:44 PM MST
- Where
- Weld County, 3 mi E of Mead
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -104.950
Hail, Boulder
- When
- May 31, 5:45 PM MST
- Where
- Boulder County, 3 mi NNW of Boulder
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -105.283
Hail, Douglas
- When
- May 31, 7:15 PM MST
- Where
- Douglas County, 7 mi SE of Larkspur
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -104.783
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505403, 5505402, 5505401, 5505406, 5505400, 5505405, 5505399, 5505398, 5505397, 5505396, 5505404.